EconPapers    
Economics at your fingertips  
 

Exact Worst-Case Convergence Rates of the Proximal Gradient Method for Composite Convex Minimization

Adrien B. Taylor (), Julien M. Hendrickx () and François Glineur
Additional contact information
Adrien B. Taylor: Université catholique de Louvain
Julien M. Hendrickx: Université catholique de Louvain

Journal of Optimization Theory and Applications, 2018, vol. 178, issue 2, No 8, 455-476

Abstract: Abstract We study the worst-case convergence rates of the proximal gradient method for minimizing the sum of a smooth strongly convex function and a non-smooth convex function, whose proximal operator is available. We establish the exact worst-case convergence rates of the proximal gradient method in this setting for any step size and for different standard performance measures: objective function accuracy, distance to optimality and residual gradient norm. The proof methodology relies on recent developments in performance estimation of first-order methods, based on semidefinite programming. In the case of the proximal gradient method, this methodology allows obtaining exact and non-asymptotic worst-case guarantees that are conceptually very simple, although apparently new. On the way, we discuss how strong convexity can be replaced by weaker assumptions, while preserving the corresponding convergence rates. We also establish that the same fixed step size policy is optimal for all three performance measures. Finally, we extend recent results on the worst-case behavior of gradient descent with exact line search to the proximal case.

Keywords: Proximal gradient method; Composite convex optimization; Convergence rates; Worst-case analysis; 90C25; 90C22; 90C20 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10957-018-1298-1 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joptap:v:178:y:2018:i:2:d:10.1007_s10957-018-1298-1

Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/10957/PS2

Access Statistics for this article

Journal of Optimization Theory and Applications is currently edited by Franco Giannessi and David G. Hull

More articles in Journal of Optimization Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-06-20
Handle: RePEc:spr:joptap:v:178:y:2018:i:2:d:10.1007_s10957-018-1298-1